Epistemic logic for rule-based agents

Journal of Logic, Language and Information 18 (1):131-158 (2009)
  Copy   BIBTEX

Abstract

The logical omniscience problem, whereby standard models of epistemic logic treat an agent as believing all consequences of its beliefs and knowing whatever follows from what else it knows, has received plenty of attention in the literature. But many attempted solutions focus on a fairly narrow specification of the problem: avoiding the closure of belief or knowledge, rather than showing how the proposed logic is of philosophical interest or of use in computer science or artificial intelligence. Sentential epistemic logics, as opposed to traditional possible worlds approaches, do not suffer from the problems of logical omniscience but are often thought to lack interesting epistemic properties. In this paper, I focus on the case of rule-based agents, which play a key role in contemporary AI research but have been neglected in the logical literature. I develop a framework for modelling monotonic, nonmonotonic and introspective rule-based reasoners which have limited cognitive resources and prove that the resulting models have a number of interesting properties. An axiomatization of the resulting logic is given, together with completeness, decidability and complexity results.

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 74,247

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Analytics

Added to PP
2009-01-28

Downloads
143 (#86,271)

6 months
1 (#415,205)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Mark Jago
Nottingham University

Citations of this work

The Content of Deduction.Mark Jago - 2013 - Journal of Philosophical Logic 42 (2):317-334.
Rethinking Epistemic Logic with Belief Bases.Emiliano Lorini - 2020 - Artificial Intelligence 282 (C):103233.
Dynamic Epistemic Logic for Implicit and Explicit Beliefs.Fernando R. Velázquez-Quesada - 2014 - Journal of Logic, Language and Information 23 (2):107-140.

View all 13 citations / Add more citations